Mississippi, 2010

Hail and Damaging Winds in Mississippi, May 25, 2010

May 25, 2010 · NWS LIX · 6 events in 2 counties and zones

An upper level disturbance aided in the development of scattered severe thunderstorms over Southern Mississippi during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper level disturbance aided in the development of scattered severe thunderstorms over Southern Mississippi during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 25, 12:01 PM CST, 37 minutes earlier.

Area forecast discussion, May 25, 12:01 PM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
101 PM CDT TUE MAY 25 2010

.AVIATION...

AFTERNOON SEE BREEZE CONVECTION BEGINNING ACROSS MS GULF
COAST...TWD ASD. N/NE FLOW WILL AIDE IN SPREADING THE CONVECTIVE
INITIATION ACROSS THE NE TAFS FIRST THEN DURING THE LATER AFTERNOON
TO W/SW TAFS. LOCAL WRF MODEL SHOWING THIS INITIATION WELL.
IE...BTR...MSY...HUM. ACTIVITY IS EXPECTED TO TAPER OFF WITH LOSS
OF HEATING WITH ACTIVITY THE LAST TO END ACROSS SW TAFS. SOME BR
IS EXPECTED ACROSS POSSIBLY MS TAFS DURING THE LATE NIGHT/EARLY
MORNING HRS.

MNK

&&

.PREV DISCUSSION... /ISSUED 848 AM CDT TUE MAY 25 2010/

SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. THE SOUNDING SHOWS A
LARGE AMOUNT OF CAPE AGAIN THIS MORNING BUT ONCE AGAIN NOT VERY
IMPRESSIVE LAPSE RATES. A LARGE SURFACE INVERSION IS IN PLACE BUT
IS EXPECTED TO MIX OUT BY THIS AFTERNOON. ONCE THAT OCCURS
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP. WHAT THUNDERSTORMS DO DEVELOP ONCE AGAIN COULD BECOME
STRONG BUT NO WIDESPREAD STRONG TO SEVERE WEATHER IS EXPECTED. THE
BIGGEST THREATS WILL BE SMALL HAIL AND GUSTY WINDS IN THE STRONGER
CELLS AS WELL AS HEAVY RAINFALL AS THE 0-6KM STORM MOTION ON THIS
MORNINGS SOUNDING IS 3 KTS. IN ADDITION...WATERSPOUTS WILL BE
POSSIBLE THIS MORNING AND THIS AFTERNOON WITH ANY DEVELOPMENT OVER
THE COASTAL WATERS. WINDS REMAIN LIGHT AND VARIABLE AT THE SURFACE
AND OUT OF THE NORTHWEST ALOFT.

98/SO

PREV DISCUSSION... /ISSUED 316 AM CDT TUE MAY 25 2010/

SHORT TERM...
NOT MUCH CHANGE TO THE ONGOING FCST. UPPER LOW OFF THE EAST COAST
AND RIDGE OVER THE CNTL PART OF THE COUNTRY WILL KEEP A NRLY FLOW
ALOFT IN PLACE. MODELS SHOW A DIFFUSE SFC TROF/BOUNDARY STRETCHING
FROM ROUGHLY ERN ARKANSAS SEWD TOWARD THE FL HANDLE WAFFLING ABOUT
FOR THE NEXT COUPLE DAYS. THIS...ALONG WITH DAYTIME HEATING AND
OTHER MESOSCALE BOUNDARIES WILL PROVIDE FOR SCT CONVECTION THRU
THE PERIOD....ESP THE LATE AFTN AND EVENING VARIETY. GFS/NAM12
SHOW PW'S CLIMBING FROM THE CURRENT 1.6" TO NEAR 2" LATER IN THE
AFTERNOON ACROSS SERN LA. FCST SOUNDINGS INDICATE STORM MOTIONS
GENERALLY <7KT ALONG WITH AN INVERTED-V PROFILE AT THAT TIME SO
CANNOT RULE OUT SOME LOCALIZED HEAVY RAIN AND STRONG WINDS IN THE
STRONGER CELLS. EXPECTING SAME TYPE WX ON WED. /BK/

LONG TERM...
WITH THE UPPER LEVEL LOW OFF THE COAST OF CAROLINAS AND TROUGH
AXIS WEST TO THE MID SOUTH...OVERALL FLOW ABOVE 850MB WILL REMAIN
NORTHERLY THURSDAY THROUGH SATURDAY. RIDGE AXIS OVER THE PLAINS
WILL CONTINUE TO AMPLIFY...THUS MAINTAINING THE BROAD NORTH FLOW
OVER THE LOWER MISSISSIPPI VALLEY WED THROUGH LATE FRIDAY. RIDGE
WILL BECOME A FULL ANTICYCLONIC CIRCULATION OVER THE UPPER
MISSISSIPPI VALLEY BY SAT...WHILE A BROAD TROUGH AXIS REMAINS FROM
GEORGIA TO EAST TEXAS. THIS WILL ALLOW MOISTURE TO POOL ALONG AND
SOUTH OF THE TROUGH AXIS. PRECIPITABLE WATER VALUES COULD INCREASE
UP TO 1.9 INCHES SATURDAY...AROUND 2 INCHES SUNDAY AND MEMORIAL
DAY OVER THE FORECAST AREA.

AT SURFACE...WIND FLOW WILL REMAIN LIGHT...NORTH AT TIMES DUE TO A
WEAK HIGH BUILDING OVER NORTHWEST GULF THURSDAY AND FRIDAY. IN
ADDITION...A WEAK LOW MAY DEVELOP OVER NORTH FLORIDA MAINTAINING A
WEAK NORTH SURFACE FLOW. THUS...SEA...LAKE AND RIVER BREEZES AND
SMALL SCALE BOUNDARIES WILL SERVE AS A FOCUS FOR CONVECTION. ABOVE
NORM PW VALUES THROUGH THE WEEKEND WILL YIELD HIGH END SCATTERED
CONVECTION SATURDAY THROUGH MEMORIAL DAY. COLLAPSE STEERING WINDS
FROM 5 TO 15FKT MAY SEE SLOW MOVING STORMS WITH HEAVY RAINFALL BUT
ISOLATED ESPECIALLY SUNDAY AND MEMORIAL DAY.

AVIATION...
VFR CONDITIONS ATTM...THOUGH WILL PROBABLY SEE SOME PATCHY MVFR FOG
TOWARD SUNRISE AT A FEW LOCATIONS. OTHERWISE...VFR CONDITIONS SHOULD
PERSIST FOR THE REMAINDER OF THE DAY OUTSIDE SCT AFTN AND EVENING
CONVECTION. ANY STORMS THAT DO DEVELOP WILL LIKELY BE SLOW MOVING
AND ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY STRONG WINDS.
SHRA/TSTMS SHOULD COME TO AN END TOWARD MID TO LATE EVENING WITH THE
LOSS OF HEATING.

/BK/

MARINE...
WE SHOULD SEE A LITTLE MORE ACTIVITY FROM A SHOWER AND
THUNDERSTORM STAND POINT BEGINNING LATE TODAY AND LIKELY OVER THE
NEXT COUPLE OF DAYS. THE LOW PRESSURE SYSTEM IN THE WESTERN ATLANTIC
WILL BEGIN TO HAVE A LITTLE INFLUENCE ON THE NORTHCENTRAL GULF OVER
THE NEXT COUPLE OF DAYS AS WE MOVE UNDER NORTHERLY FLOW ALOFT AND MUCH
WEAKER HIGH PRESSURE AT THE SURFACE. WHAT THIS WILL MEAN FOR US WILL
BE SHOWER AND THUNDERSTORMS HAVING A LITTLE BETTER CHANCE OF
DEVELOPING AND DEVELOPING LATER IN THE DAY. THE MAJORITY OF THE
ACTIVITY WILL CONTINUE TO OCCUR OVER LAND BUT THESE STORMS WILL
LIKELY MOVE TO SW/WSW AND VERY WELL COULD IMPACT SOME OF THE
OPERATIONS OVER THE WATER. AREAS MOSTLY LIKELY TO BE AFFECTED WILL
BE OPERATIONS IN SLIDELL, HOPEDALE, AND ROBERT ALTHOUGH ANY LOCATION
COULD BE IMPACTED LATE THIS AFTERNOON OR THIS EVENING. STRONG TO
POSSIBLY SEVERE WIND GUSTS WILL BE POSSIBLE ALONG WITH FREQUENT TO
CONSTANT LIGHTNING. ACTIVITY SHOULD BEGIN TO BECOME MORE ISOLATED IN
NATURE AND CONTAINED TO THE LAND AS WE HEAD INTO THE WEEKEND AND
HIGH PRESSURE STARTS TO BUILD BACK OVER THE GULF.

/CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  91  68  88  67 /  40  30  40  20
BTR  92  69  90  69 /  30  20  40  20
ASD  90  70  87  68 /  30  30  40  20
MSY  90  73  88  71 /  30  20  40  20
GPT  87  70  86  68 /  30  20  30  20
PQL  89  70  86  66 /  40  20  40  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 25, 9:54 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1054 AM CDT TUE MAY 25 2010

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-261130-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1054 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT INLAND
AREAS THIS AFTERNOON. A FEW STORMS COULD PRODUCE STRONG GUSTY
WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS
COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD
LEAD TO SOME LOCALIZED STREET FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS. HOWEVER...ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED.

RIVER FLOODING...
THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND THE ATCHAFALAYA
RIVER NEAR MORGAN CITY REMAIN ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT INLAND
AREAS EACH AFTERNOON WEDNESDAY THROUGH MEMORIAL DAY. A FEW STORMS
COULD PRODUCE STRONG GUSTY WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. DUE LIGHT STEERING WINDS OVER THE WEEKEND...A FEW
STORMS MAY PRODUCE HEAVY RAINFALL WITH ISOLATED AMOUNTS UP TO 3
INCHES. HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

RIVER FLOODING...
MINOR FLOODING OF THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND
THE ATCHAFALAYA RIVER NEAR MORGAN CITY WILL CONTINUE THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENTS AND FORECASTS FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

32

In the hours before

Special weather statement, May 25, 12:10 PM CST, 28 minutes before
LAZ040-MSZ080-251900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
110 PM CDT TUE MAY 25 2010

...STRONG THUNDERSTORM MOVING WEST AFFECTING HANCOCK COUNTY...ST.
TAMMANY PARISH...

AT 103 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF SLIDELL...OR ABOUT 3 MILES
SOUTHWEST OF STENNIS SPACE CENTER...MOVING WEST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...PEARL
RIVER AND SLIDELL

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

22/TD
Special weather statement, May 25, 12:16 PM CST, 22 minutes before
LAZ040-MSZ080-251900-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
116 PM CDT TUE MAY 25 2010

...STRONG THUNDERSTORM AFFECTING HANCOCK COUNTY...ST. TAMMANY
PARISH...

AT 109 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LARGE STRONG THUNDERSTORM 7 MILES EAST OF SLIDELL...OR ABOUT 2 MILES
SOUTHWEST OF STENNIS SPACE CENTER. THE STORM WAS NEARLY
STATIONARY...BUT IS EXPECTED TO BEGIN MOVING WEST NEAR 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...STENNIS
SPACE CENTER...PEARLINGTON...SLIDELL AND PEARL RIVER

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

22/TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
May 25, 12:38 PM CST
Where
Hancock County, 14 mi NW of Waveland
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
30.423, -89.546

Quarter size hail reported at Stennis Space Center.

Hail, Hancock

When
May 25, 12:42 PM CST
Where
Hancock County, 14 mi NW of Waveland
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
30.423, -89.546

Golf ball size hail reported at Stennis Space Center.

Hail, Hancock

When
May 25, 1:00 PM CST
Where
Hancock County, Diamondhead Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.370, -89.370

Golf ball size hail reported in Diamondhead.

Thunderstorm Wind, Hancock

When
May 25, 1:02 PM CST
Where
Hancock County, Kiln
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.420, -89.430

Roof peeled back on metal commercial building near Highway 43 and Highway 603.

Hail, Harrison

When
May 25, 1:47 PM CST
Where
Harrison County, 0.89 mi NE of D Iberville
Measured
1 in hail
Reported by
Public
Coordinates
30.440, -88.871

Quarter size hail reported in St. Martin.

Thunderstorm Wind, Harrison

When
May 25, 4:40 PM CST
Where
Harrison County, 1 mi NE of D Iberville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
30.440, -88.868

A National Data Buoy Center employee reported metal storage shed and fence blown down in St. Martin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226275, 226276, 226278, 226280, 226282, 226284.